Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Had bilateral hernia surgery. Having itching in lower abdominal area. Taking Lortab and bendryl. What to do?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5688 Questions
Hi I am two days post op for bilateral hernia surgery (I am a female) and I have intense itching lower abdomen and in my upper pubic area. Could this be a complication, reaction, or just healing from being shaved in the area? I am taking Lortab every 4 hours and now bendryl every 6 hours because of the itching.
Posted Thu, 7 Nov 2013 in Women's Health
Answered by Dr. Ivan R. Rommstein 20 minutes later
Brief Answer:
Hi and welcome to XXXXXXX

Detailed Answer:
Thanks for the query.
Certain degree of pain and itching is to be expected even up to 7 days postoperatively especially if there was bilateral hernia repair so this is nothing strange.
Wound infection usually starts on 2nd or 3rd postoperative day and it is manifested with redness around incision, fever, pus secretion and pain.
during hernia there is usually nerve manipulation so this may lead to your symptoms. If there was damaged ilioinguinal nerve then it would be sharp pain in area of incision.
If this itching is caused by some medicines then benadrly has some purpose but I dont think it is necessray to take benadryl for early postoperative itching which is normal part of healing. Also,if your pain is so significant that you need hydrocodone then something may be wrong.
I suggest to take acetaminofen only and if this is not helpful than it may indicate some complication. At this point,it is to early to know something more so just be patient for 7-10 more days and see will there be improvement. From my experience,most patient have symptoms similar to yours,but it persists only for 3-7 days. Just avoid weight lifting and rest.
Wish you good health. Feel free to ask. regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor